Thunderstorm Wind, Hughes
- When
- August 22, 2:29 AM CST
- Where
- Hughes County, (Pir)pierre Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.380, -100.280
A peak wind gust of 71 mph was measured.
Strong thunderstorm winds occurred in Hughes County during the early morning hours of August 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong thunderstorm winds occurred in Hughes County during the early morning hours of August 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 11:27 PM CST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1227 AM CDT Fri Aug 22 2025 .KEY MESSAGES... - The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms. - There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas. - Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s. && .UPDATE... Issued at 1225 AM CDT Fri Aug 22 2025 Updated discussion for the 06Z TAFs below. UPDATE Issued at 813 PM CDT Thu Aug 21 2025 Initial supercell went up this afternoon on a cold frontal boundary just north of Roberts county and eventually drifted southeastward and now moving south-southeastward through Big Stone County. Initially producing a tornado along/near the state line east of the Dakota Magic Casino, this storm has had a history of strong rotation. Other storms have since developed where OFB's and the frontal boundary have collided and are merging with the original storm (now over Big Stone County) to produce a line of cells. Torrential rain (potentially 2in/hr type rain) has also been accompanying these storms this afternoon/evening. Fortunately, storms have stayed moving and not so much training over the eastern forecast zones, so the flash flooding potential, up until now, has been held at bay. Heat Advisory was allowed to expire at the top of the hour. Flash Flood Watch remains in effect through the overnight for expected second round of storms later tonight. No other changes planned to tonight at this time. UPDATE Issued at 642 PM CDT Thu Aug 21 2025 See below for an aviation forecast discussion for the 00Z TAFs. && .DISCUSSION... Issued at 332 PM CDT Thu Aug 21 2025 Boundary has slid past Aberdeen and Pierre and continues to head south. Surface observations paint a complicated picture south of the boundary, with two areas where we have southwesterlies and southeasterlies providing a little extra surface convergence, up the James valley and along the SD/MN state line...before a rapid shift to southwesterlies occurs just ahead of the front. So multiple degrees of surface convergence, below an upper ridge that is getting squashed southwards as a pair of waves top it. The first ends up over the northeast CWA this afternoon, the second coming in from the west later this evening/overnight. This means we will also be dealing with multiple periods of storm initiation and evolution. The focus for this afternoon is up in the eastern CWA (NE SD/WC MN). 700mb temperatures are coming in just a tad cooler, and there is a subtle minimum up that way in the NAM. Surface based convection off the boundary is being generated by several CAMS out that way, and the environment features 0-6km shear up to 35kts to 40-45kts with about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100. LCLs are also in a local minimum of 2kft or less. Again, this is all contingent IF we can actually break the cap. Where all these ingredients come together and the CAMS generate convection is very localized, whereas farther down the boundary to the southwest is much less favorable for surface based storms with diminishing shear and cape values and CAM consistency. Still cant rule out enough ascent ahead of the ND wave for elevated convection and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets pretty aggressive over the next few hours, so theres that as well. As we move forward into the evening, CAMS get more aggressive with convective coverage, owing to the low level jet of about 30kts focused into the southern portions of the CWA, that is Pierre, Miller, Redfield and Watertown areas. Shear increases to about 40kts so cells could take on supercell characteristics, and a shallow boundary layer could aid the wind threat. Additionally, an east west line, with westerly flow aloft means the potential for training storms along the low level jet focus area that shifts very little during the 03-09Z timeframe. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1225 AM CDT Fri Aug 22 2025 Terminals KABR,KATY,KPIR,KMBG VFR conditions throughout the TAF valid period, but thunderstorms are the main focus. Best confidence for overnight into Friday morning storms is between now and ~14Z Friday, mainly across the KPIR/KATY terminals. Can't rule out an isolated shower/storm late tonight at KMBG/KABR as well. Post-frontal winds will become northerly at KATY overnight leaving all four TAFS in a northerly wind with gradually drying conditions Friday morning to around mid-day. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Flood Watch until 10 AM CDT this morning for SDZ018>023. MN...None. && UPDATE...MMM DISCUSSION...07 AVIATION...MMM
Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Thu Aug 21 2025 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Late afternoon and evening thunderstorms come with a slight (2 out of 5) risk, mainly for large hail and damaging winds. We also cant rule out an isolated tornado up in far northeast South Dakota and western Minnesota either. Another round of storms is possible as the boundary shifts south overnight mainly along and south of highway 212 with a continuation of a large hail/high wind risk. A third round of storms is then expected to come in from the west during the early morning hours Friday. Overall a marginal (1 out of 5) risk of severe weather with this round. With the potential for multiple rounds of storms, heavy rain and flooding is not out of the question, especially in areas hard hit and saturated from this summers rains. The primary focus area of concern is along and south of highway 212 in eastern South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003-004-009-015-221845- Corson-Campbell-Walworth-Dewey- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. Showers and weak storms will pass through north central South Dakota during the afternoon and a second round early Friday morning. Aside from lightning, the risk for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 07
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1015 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Flood 1 WNW Watertown 44.91N 97.12W
08/21/2025 Codington SD Trained Spotter
Reports of street flooding in Watertown.
&&
SDPreliminary Local Storm Report
National Weather Service Aberdeen SD
1021 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Flood 1 ESE Watertown 44.90N 97.09W
08/21/2025 Codington SD Public
Report of additional street flooding in
Watertown.
&&
SDSpecial Weather Statement
National Weather Service Aberdeen SD
1040 PM CDT Thu Aug 21 2025
SDZ020-022-023-220415-
Hamlin SD-Deuel SD-Codington SD-
1040 PM CDT Thu Aug 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEUEL...
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 1115
PM CDT...
At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castlewood, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clear Lake, Castlewood, Claremont Colony, Bemis, and Poinsett Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4454 9681 4454 9683 4480 9711 4490 9698
4474 9658
TIME...MOT...LOC 0339Z 308DEG 13KT 4480 9698
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
10Special Weather Statement
National Weather Service Aberdeen SD
1244 AM CDT Fri Aug 22 2025
SDZ037-220630-
Hand SD-
1244 AM CDT Fri Aug 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAND COUNTY THROUGH
130 AM CDT...
At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Lawrence, or over Miller, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Miller, St. Lawrence, and Vayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4455 9911 4465 9906 4463 9871 4433 9871
TIME...MOT...LOC 0544Z 295DEG 26KT 4453 9895
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Preliminary Local Storm Report
National Weather Service Aberdeen SD
103 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Flood 1 E Rauville 44.97N 97.06W
08/22/2025 Codington SD Emergency Mngr
Water covering Interstate 29 at mile marker
183. One auto accident with not injuries,
but vehicle floated away. North and
southbound lanes of the interstate currently
detoured.
&&
RVSpecial Weather Statement
National Weather Service Aberdeen SD
318 AM CDT Fri Aug 22 2025
SDZ033-035-045-048-220845-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
318 AM CDT Fri Aug 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JONES...
SOUTHWESTERN STANLEY...NORTHWESTERN HUGHES AND NORTHWESTERN LYMAN
COUNTIES THROUGH 345 AM CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wendte, or 11 miles west of Fort Pierre, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pierre, Fort Pierre, Overlook Rec Area, Van Metre, West Shore Rec
Area, and Wendte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4415 10090 4436 10095 4449 10032 4412 10024
TIME...MOT...LOC 0818Z 261DEG 30KT 4431 10060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
VipondThe Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
A peak wind gust of 71 mph was measured.
A caller stated that thunderstorm winds, estimated at about 60 mph, ripped most of the leaves from their trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291984, 1291985.